Nebraska, 2003Damaging Winds in Nebraska, July 7, 2003
July 7, 2003 · NWS LBF · 16 events in 9 counties and zones
16 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $304,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 7, 1:55 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON JUL 7 2003
PCPN CHANCES THIS EVENING/TONIGHT MAIN FCST CHALLENGE.
ANOTHER BUSY NIGHT AS MCS CONTINUING TO MOVE ACROSS EASTERN CWA
EARLY THIS MORNING. ATMOSPHERE WILL TRY TO RELOAD TODAY WITH NEXT
STRONG VORT SEEN IN WATER VAPOR ACROSS OR/ID. THIS FEATURE WILL BE
ACCOMPANIED BY JET MAX ALSO MOVING ACROSS PAC NW. PRIOR TO LARGE
MCS...SFC LOW WAS IN SE COLORADO WITH WARM FRONT ARCHING ACROSS NW
INTO SOUTHERN NEB.
CYCLOGENESIS SHOULD CONTINUE ACROSS NW HIGH PLAINS AS WESTERN VORT
ADVANCES TODAY. THIS WILL ALLOW SOUTHERLY FLOW TO INCREASE ACROSS
THE PLAINS TODAY WITH WARM FRONT MOST LIKELY LIFTING INTO NORTHERN
PORTIONS OF THE STATE AS SFC LOW MOVES INTO BLACK HILLS REGION.
STRONG WAA AND THETA-E ADVECTION AHEAD OF THE FRONT WILL OCCURE
ACROSS N/E PORTIONS OF FA. THIS COMBINED WITH STRONG SHEAR AHEAD OF
WAVE...SB CAPES 3000+...AND UPPER JET INTERACTION SHOULD LEAD TO
ANOTHER SVR WEATHER OUTBREAK. WILL PUT BEST POPS N.EAST TAPERING TO
SLGHT CHANCE FAR SW WHERE SOUNDINGS LESS IMPRESSIVE WITH WARM/DRY
AIR WORKING IN ALOFT. HOWEVER WILL BE STRONG CONVERGENCE ALONG SFC
TROF/DRYLINE AND FROPA LATER IN EVENING. Q-VECTS SHOWING STRONG
SUBSIDENCE PUSHING IN BEHIND WAVE WITH PCPN ENDING W/E THROUGH BY
SUNRISE WITH FROPA THROUGH CWA.
ONLY MINOR CHANGES TO REMAINDER OF FCST.
.LBF...NONE.
DP
Hazardous weather outlook, Jul 7, 5:16 PM MST, 1 hour 43 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT MON JUL 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...TONIGHT
...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST AND WEST CENTRAL NEBRASKA
UNTIL MIDNIGHT CDT (11 PM MDT)...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR AREAS MAINLY
ALONG AND SOUTH OF HIGHWAY 2 AND 91. THE PRIMARY THREAT WILL BE
LARGE...DAMAGING WINDS AND HEAVY RAINFALL. AN ISOLATED TORNADO IS
ALSO POSSIBLE. AREAS NORTH OF THIS LINE CAN EXPECT SCATTERED
THUNDERSTORMS BUT THE POTENTIAL FOR SEVERE STORM IS LESS LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MID
WEEK AS NUMEROUS UPPER LEVEL DISTURBANCES WILL BE TRAVELING OVER THE
CENTRAL PLAINS IN WEST TO NORTHWEST FLOW ALOFT. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE TUESDAY OR WEDNESDAY BUT THE HIGHEST
LIKELY HOOD OF SEVERE WEATHER IS TONIGHT AND TUESDAY.
THUNDERSTORMS ARE NOT EXPECTED THURSDAY THROUGH SUNDAY AS HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR AREAS SOUTH OF HIGHWAY
2.
KAR
Thunderstorm Wind, Deuel
- When
- July 7, 6:59 PM MST
- Where
- Deuel County, 4 mi W of Big Spgs
- Measured
- 86 kt (99 mph) measured gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.067, -102.167
Some outbuildings were damaged extensively by the thunderstorm outflow winds.
Thunderstorm Wind, Deuel
- When
- July 7, 7:06 PM MST
- Where
- Deuel County, Big Spgs
- Measured
- 91 kt (105 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.067, -102.083
The thunderstorm outflow winds snapped off or uprooted numerous large trees. One tree fell on a vehicle parked across the street from the fire hall. 15 to 20 homes received roof damage due to trees that fell on the roofs. A porch roof was also ripped off and thrown into a nearby football field. Numerous power poles were also snapped off.
Thunderstorm Wind, Garden
- When
- July 7, 7:20 PM MST
- Where
- Garden County, Lewellen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.333, -102.150
Thunderstorm Wind, Keith
- When
- July 7, 7:35 PM MST
- Where
- Keith County, Lemoyne
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.283, -101.817
Thunderstorm Wind, Keith
- When
- July 7, 7:35 PM MST
- Where
- Keith County, Brule
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -101.900
Large tree limbs were broken off trees.
Thunderstorm Wind, Keith
- When
- July 7, 7:40 PM MST
- Where
- Keith County, Ogallala Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.050, -101.800
Thunderstorm Wind, Keith
- When
- July 7, 7:40 PM MST
- Where
- Keith County, 2 mi N of Ogallala
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $240,000
- Reported by
- STORM CHASER
- Coordinates
- 41.167, -101.717
Thunderstorm outflow winds snapped off large tree limbs, broke off the top 150 feet of a 247 ft tower for KOGA radio, and destroyed six campers and extensively damaged seven other campers at a business one half mile south of Kingsley Dam. Nearby farmsteads received extensive damage to garages, barns, and outbuildings. Most doors on a storage facility near Kingsley Dam were damaged. Power poles and trees were also snapped off.
Thunderstorm Wind, Chase
- When
- July 7, 7:45 PM MST
- Where
- Chase County, Champion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.467, -101.750
Thunderstorm outflow winds broke off large tree branches.
Thunderstorm Wind, Arthur
- When
- July 7, 7:45 PM MST
- Where
- Arthur County, 9 mi S of Arthur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.433, -101.700
Thunderstorm outflow winds broke off large tree limbs. A roof of a house was damaged as a tree limb fell on it.
Thunderstorm Wind, Perkins
- When
- July 7, 7:50 PM MST
- Where
- Perkins County, 4 mi E of Grant
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.850, -101.633
Thunderstorm Wind, Lincoln
- When
- July 7, 9:08 PM CST
- Where
- Lincoln County, 4 mi W of Sutherland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -101.217
Thunderstorm Wind, Lincoln
- When
- July 7, 9:19 PM CST
- Where
- Lincoln County, 4 mi S of North Platte
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.100, -100.783
Thunderstorm Wind, Lincoln
- When
- July 7, 9:20 PM CST
- Where
- Lincoln County, 11 mi S of North Platte
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.983, -100.783
Thunderstorm outflow winds damaged soffits on a home.
Thunderstorm Wind, Lincoln
- When
- July 7, 9:29 PM CST
- Where
- Lincoln County, North Platte Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.133, -100.717
Thunderstorm Wind, Frontier
- When
- July 7, 9:45 PM CST
- Where
- Frontier County, Maywood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.667, -100.617
Strong winds from thunderstorms broke off several large tree branches.
Thunderstorm Wind, Custer
- When
- July 7, 10:45 PM CST
- Where
- Custer County, Broken Bow Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.433, -99.633
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 7, 20031 death · 1 event
- Tornado and Flash Flood in Ohio, July 7 to 8, 2003$1.1 million · F0 · 51 events
- Hail in Iowa, July 7, 2003$1.9 million · 4.5 in hail · 37 events
- Flash Flooding and Flooding in Ohio, July 7, 2003$2.2 million · 58 kt wind · 32 events
- Hail and Damaging Winds in Illinois, July 7, 2003$2.5 million · 61 kt wind · 10 events
- Flash Flooding and Hail in Indiana, July 7 to 8, 2003$1.0 million · 58 kt wind · 23 events
- Hail and Damaging Winds in Iowa, July 7, 2003$1.1 million · 1 in hail · 12 events
- Flood in Ohio, July 7 to 13, 2003$750,000 · 1 event
- Lightning Strike in Minnesota, July 7, 2003$250,000 · 1 event
- Hail and Damaging Wind in Iowa, July 7, 2003$141,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Illinois, July 7, 2003$95,000 · 1 in hail · 4 events
- Flash Flood in South Dakota, July 7 to 8, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370324, 5370325, 5370326, 5370327, 5370328, 5370329, 5370392, 5370394, 5370395, 5370393, 5370396, 5370397, 5370399, 5370398, 5370400, 5370401.